Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 148, NWS Marquette, MI

December 12, 2016

NWS Marquette, MI issued this small craft advisory at Dec 12, 2016, 4:34 AM EST. It took effect at Dec 12, 2016, 4:14 PM EST. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2016, 4:34 AM EST (09:34 UTC)
In effect from
Dec 12, 2016, 4:14 PM EST
Expired
Dec 14, 2016, 7:00 AM EST
In force
39 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 12, 4:22 AM EST, 12 minutes earlier.

Area forecast discussion, Dec 12, 4:22 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
422 AM EST Mon Dec 12 2016

.SHORT TERM...(This evening through Monday)
Issued at 517 PM EST SUN DEC 11 2016

Forecast for short term is complicated by dry slot moving into the
area this afternoon and then expected deepening of sfc low over
northern Lake Mi/northern Lower Mi this evening ahead of well-
defined shortwave approaching from the Northern Plains. Big
questions abound on how these synoptic details will impact forecast
and ongoing winter wx advisories over central and nw Upper Mi.

Given radar trends in past few hours with diminishing snow over sw
Upper Mi have decided to cancel winter wx advisories for Gogebic,
Ontonagon, Iron and Dickinson counties. Steady snow is also cutting
out over southern MNM county. Despite arrival of dry slot
upslope/lake enhanced snow will likely continue to linger for Baraga-
wrn Marquette counties (in ne flow) and also for the southeastern
counties (in e-se flow) through the afternoon into tonight. Again,
expected deepening of sfc low just se of the forecast area this
evening with incoming shortwave dynamics will further complicate
trying to forecast lake enhanced/terrain aided snow amounts. For
now, will likely keep advisories going for much of ncntrl/nw and se
counties of cwa into this evening as models do indicate lingering
deep layer q-vector convergence which could aid enhancement, but may
need to adjust or further trim down snow amounts. Still expect 3-6
inch total snow accumulation over the southeastern counties, but
totals over the north central/nw counties may only be 2-4 inches at
best with the higher amounts over the higher terrain of wrn MQT and
Baraga counties and over portions of the Keweenaw Peninsula.

The other question will be snow amounts later tonight for far
western counties as winds shift northerly behind the sfc low. Given
that models show increased mid-level ridging/drying and lack of
forcing for enhancement not expected much in way of lake effect
snow. So not anticipating need for headlines far west tonight.

.LONG TERM...(Tuesday through Sunday)
Issued at 422 AM EST MON DEC 12 2016

Main theme for the week will be on the arctic airmass arrival, which
will be accompanied by gusty winds and additional lake effect snow.
All of these elements coupled together translates into dangerous
wind chills with blowing and drifting snow.

Arctic frontal boundary will arrive Tue morning, which should push
early morning temps down to around zero to perhaps single digits
below zero prior to daybreak. Winds will be on the increase from the
west/northwest, and with recent low liquid equivalent snowfall,
expecting areas of blowing snow coupled with additional lake effect
snow. One wrinkle as to how organized lake effect bands develop will
be on the very shallow favored snow growth zone, which will be near
the surface. This may limit dendritic size and result in more ice
crystals that reduce visibilities considerably for portions of the
Keweenaw Peninsula Tue/Wed.

Further removed from the lakeshore late Tue skies may be able to
partially clear, allowing overnight lows to quickly radiate into the
single digits below zero. Winds will continue to be breezy and
produce wind chill values in a -10 to -20 degree range. Continued
lake effect bands are progged to persist for the Keweenaw Peninsula,
and expect snow ratios to increase, which will then easily allow
wind to quickly produce blowing/drifting snow.

By Wed the 500mb vort max will be positioned over James Bay,
continueing to send a few weak impulses along the southern axis of
the trough through the Upper Peninsula. This will maintain cold
temps thru Wed with highs remaining in the single digits above zero
and additional lake effect snow for the favored west/northwest flow
areas. Wed ngt into Thur the arctic airmass will begin to lift
northeast, with a slow rise to mid-level heights. This will result
in winds turning more northwesterly ahead of a weak surface ridge.
Lake effect snow will persist, and could see some better bands
developing as the DGZ begins to lift.

Focus then turns towards yet another system progged to arrive over
the upcoming weekend. The deep arctic trough will lift
north/northeast Thur ngt/Fri The longwave pattern transitioning into
a quasi-zonal setup, which will favor a progressive setup.
Operational guidance and ensembles continue to show good agreement
with a system entering the western CONUS early Fri, and quickly
moving into the Central Plains Fri eve with strong return flow
moisture on the backside of a surface ridge over the Ohio Valley.
This could set the stage for a robust winter system next weekend for
a portion of the Great Lakes region with another shot of cold air
arriving towards the second half of the weekend.
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1232 AM EST MON DEC 12 2016

Mainly MVFR cigs are expected through Monday morning low level
moisture remaining in place with low level troughing and moisture
off Lake Superior. A disturbance moving through tonight will keep
vsby mainly in the MVFR with ocnl IFR possible. Some drying with
wrly flow behind the trough should bring improvement to VFR at IWD
and SAW. However, lake moisture and upslope will keep MVFR
conditions at CMX. Expect a period of light snow associated with an
arctic front to drop conditions back to MVFR at IWD and down to IFR
at CMX.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 352 PM EST SUN DEC 11 2016

As a lo pres shifts to the ne and across the Great Lks into se
Ontario on Mon, the llvl winds as hi as 25-30 kts at times will back
sharply fm the ese to the ne and then the wnw. An arctic cold front
will then sweep across Lake Superior on Mon night and introduce
bitterly cold air into the area. W-nw gales to 35-40 kts will then be
likely across at least portions of the Lake on Tue into Thu. Posted
a gale watch over the entire lake to highlight this threat. The
combination of waves building as hi as 10-14 feet at the end of the
fetch and the very cold air will result in periods of heavy freezing
spray into Thu as well. Later in the week, winds will back to the s
on Fri between the departing hi pres ridge and another lo pres moving
ne toward the Great Lks.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 7 AM EST this morning for MIZ001-
     003.

Lake Superior...
  Gale Watch from late tonight through Thursday afternoon for
     LSZ264>267.

  Gale Watch from late tonight through Thursday morning for LSZ162-
     263.

Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...Beachler
AVIATION...JLB
MARINE...KC
Hazardous weather outlook, Dec 11, 4:48 PM EST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
448 PM EST SUN DEC 11 2016

MIZ001>007-009>014-084-085-121200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
448 PM EST SUN DEC 11 2016 /348 PM CST SUN DEC 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

LIGHT TO MODERATE SNOW THIS EVENING WILL DIMINISH OVERNIGHT. SEE THE
LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ARCTIC AIR WILL ARRIVE LATE MONDAY NIGHT INTO TUESDAY THROUGH THURSDAY.
GUSTY WINDS AND VERY COLD AIR WILL RESULT IN BITTERLY COLD WIND CHILL
READINGS AS LOW AS ABOUT 25 BELOW ZERO OVER THE INTERIOR WEST BY
WEDNESDAY MORNING. PERIODS OF MODERATE TO HEAVY LAKE EFFECT SNOW AND
BLOWING SNOW WILL IMPACT THE WEST TO NORTHWEST WIND SNOW BELTS
DOWNWIND OF LAKE SUPERIOR. WAVES BUILDING AS HIGH AS 10 TO 14 FEET
MAY ALSO CAUSE MINOR BEACH EROSION AT EXPOSED LOCATIONS NEAR THE LAKE
SUPERIOR SHORE ON TUESDAY NIGHT THROUGH THURSDAY.

ANOTHER LOW PRESSURE SYSTEM MOVING THROUGH THE GREAT LAKES LATE
FRIDAY INTO SATURDAY MAY BRING ANOTHER ROUND OF MODERATE SNOW TO
UPPER MICHIGAN DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SUBMIT SNOW ACCUMULATIONS AND ANY KNOWN
ROAD CONDITIONS TO THE MARQUETTE NATIONAL WEATHER SERVICE. THE PUBLIC
MAY PROVIDE REPORTS THROUGH OUR WEB PAGE...OUR FACEBOOK AND TWITTER
PAGES...OR BY PHONE.

LSZ162-240>251-263>267-121200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
448 PM EST SUN DEC 11 2016 /348 PM CST SUN DEC 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST TO NORTHWEST GALES TO 35 TO 40 KNOTS AND HEAVY FREEZING SPRAY
WILL BE POSSIBLE ACROSS PORTIONS OF LAKE SUPERIOR LATE TUESDAY
THROUGH THURSDAY. SEE THE LATEST MARINE WEATHER MESSAGE AND OPEN LAKE
FORECAST FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-121200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
448 PM EST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

In the hours before

Local storm report, Dec 11, 10:48 PM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1048 PM EST SUN DEC 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     SNOW             MANISTIQUE              45.96N 86.25W
12/11/2016  E6.0 INCH        SCHOOLCRAFT        MI   LAW ENFORCEMENT

            SCHOOLCRAFT COUNTY SHERIFFS ESTIMATE AROUND
            6.0 INCHES OF SNOWFALL SINCE THIS MORNING IN
            MANISTIQUE. LIGHT SNOW WAS FALLING AT THIS
            REPORT TIME.

&&

JSS
Local storm report, Dec 11, 10:57 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1057 PM EST SUN DEC 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     SNOW             1 SSE MUNISING          46.40N 86.65W
12/11/2016  E3.0 INCH        ALGER              MI   PUBLIC

            ESTIMATED AROUND 3.0 INCHES OF SNOWFALL
            SINCE THIS MORNING IN THE HILLS SOUTH OF
            MUNISING. REPORT VIA SOCIAL MEDIA.

&&

JSS
Local storm report, Dec 11, 11:04 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1104 PM EST SUN DEC 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     SNOW             IRON MOUNTAIN           45.83N 88.06W
12/11/2016  E2.0 INCH        DICKINSON          MI   PUBLIC

            ESTIMATED ABOUT 2.0 INCHES OF SNOWFALL SINCE
            THIS MORNING IN IRON MOUNTAIN. THERE WAS A
            PERIOD OF SLEET AND SNOW FOR A TIME TODAY.
            LIGHT SNOW REPORT AT OBSERVATION. REPORT VIA
            SOCIAL MEDIA .

&&

JSS
Local storm report, Dec 11, 11:15 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
1115 PM EST SUN DEC 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             MENOMINEE               45.12N 87.62W
12/11/2016  E3.0 INCH        MENOMINEE          MI   PUBLIC

            CORRECTION OF LOCATION. ESTIMATED 3.0 INCHES
            OF SNOWFALL SINCE THIS MORNING IN MENOMINEE.
            CORRECT LOCATION IS 7 MILES NORTH OF
            MENOMINEE NEAR BIRCH CREEK. REPORT VIA
            SOCIAL MEDIA.

&&

JSS
Local storm report, Dec 11, 11:38 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
1138 PM EST SUN DEC 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     SNOW             3 E PEAVY FALLS DAM     46.00N 88.16W
12/11/2016  E5.0 INCH        IRON               MI   TRAINED SPOTTER

            AROUND 5.0 INCHES OF SNOW FELL SINCE THIS
            MORNING NEAR PEAVY FALLS. REPORT VIA SOCIAL
            MEDIA.

&&

JSS
Special weather statement, Dec 12, 1:28 AM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
128 AM EST Mon Dec 12 2016

MIZ004-005-010>014-121200-
BARAGA-MARQUETTE-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-
INCLUDING THE CITIES OF...L'ANSE...GWINN...MARQUETTE...
IRON RIVER...IRON MOUNTAIN...MENOMINEE...ESCANABA...GLADSTONE...
MANISTIQUE
128 AM EST Mon Dec 12 2016 /1228 AM CST Mon Dec 12 2016/

...LIGHT TO MODERATE SNOW CONTINUES THROUGH THE EARLY MORNING HOURS
BEFORE SLOWLY DIMINISHING...

A BAND OF LIGHT TO MODERATE SNOW WILL CONTINUE THROUGH THE EARLY
MORNING HOURS BEFORE SLOWLY TAPERING OFF THROUGH DAYBREAK.
ADDITIONAL SNOWFALL ACCUMULATIONS OF AN INCH OR TWO CAN BE EXPECTED
THROUGH THIS TIME PERIOD WITH VISIBILITIES REDUCED TO A MILE OR LESS
AT TIMES. THIS WILL MAKE THE MORNING COMMUTE SLIPPERY AT
TIMES...ESPECIALLY ON UNTREATED SURFACES AND LESS TRAVELED ROADWAYS.
IF TRAVELING EARLY THIS MORNING...PLEASE ALLOW EXTRA TRAVEL TIME TO
REACH YOUR DESTINATION.

KEC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 4:34 AM ESTGale WarningMQT3 days
Dec 12, 4:34 AM ESTHeavy Freezing Spray WarningMQT3 days
Dec 12, 11:18 AM ESTSmall Craft AdvisoryMQT38 hr
Dec 12, 12:00 PM ESTBlizzard WarningMQTHoughton, Keweenaw67 hr
Dec 12, 4:11 PM ESTWinter Weather AdvisoryMQTAlger, Baraga, Houghton, Keweenaw, Ontonagon, Schoolcraft68 hr

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.